Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 84, NWS Amarillo, TX

May 11, 2022Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2022, 4:53 PM CDT for Oldham County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2022, 4:53 PM CDT (21:53 UTC)
Expired
May 11, 2022, 5:32 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:51 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 11, 2:51 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
251 PM CDT Wed May 11 2022

.SHORT TERM...This afternoon through tomorrow night...

Summary:
Thunderstorms and severe thunderstorms are possible this afternoon
through this evening for the western and central Panhandles.
Thunderstorms will be capable of producing hail up to golf ball
size and damaging wind gusts up to 70 mph. Thunderstorms are
expected to begin to develop between 4-6 PM this afternoon and
will likely last until late this evening. Showers and
thunderstorms will be possible again tomorrow. The far eastern
combined Panhandles will be favored for isolated thunderstorms
tomorrow. Some of the storms could be severe with hail up to
quarter size and wind gusts up to 60 mph will be possible. Chances
are not high for thunderstorms tomorrow, but a few storms may form
in the far eastern forecast area.

Rest of today:
Current visible satellite imagery early this afternoon shows
sporadic cumulus developing along the Texas and New Mexico state
line. These clouds are forming along a surface dryline which is
currently located in eastern New Mexico early this afternoon. Out
ahead of the dryline across the Panhandles, dew points have
remained in the 50s to upper 60s so far today, with the higher dew
points in the central and east.

Synoptically today, a H500 trough is currently located over the
Desert Southwest and is beginning to lift east-northeast this
afternoon. A subtle shortwave in the upper level flow will
propagate over the Southern Plains late this afternoon into early
this evening. With ample moisture in the low to mid levels present
combined forcing from the dryline and the shortwave trough,
showers and thunderstorms are possible across the area this
afternoon into this evening. Severe parameters vary from model to
model, but generally all models support a severe weather threat
this afternoon across the western and central Panhandles. CAPE
values ranging from 1000 to 2500 J/kg will be sufficient for
severe storms. However, shear (much like yesterday) is lacking
across the area and is only in the 15-25 kt range. DCAPE is
impressive once again and is forecast to be around 1500 J/kg this
afternoon and evening. Given these parameters, large hail and
damaging winds will be possible with any storms today. PWAT values
will be approaching one inch so localized flash flooding is
possible, especially for areas that may experience training
thunderstorms. The latest CAMs are a bit concerning early this
afternoon, as thunderstorm coverage has been slowly decreasing
with every model run. However, given the parameters listed above,
thunderstorms and severe thunderstorms still look possible today
across the Panhandles. Thunderstorms should begin to dissipate
after sunset tonight, but may linger around to near midnight.

Thursday:
The aforementioned upper level low will continue to lift up
towards the northeast across the central Rockies tomorrow. As this
occurs, a surface dryline will mix east across the CWA during the
day tomorrow. By mid afternoon, this dryline is forecast to be
oriented north to south across the eastern Panhandles. Moisture
will be sufficient for thunderstorms tomorrow out ahead of the
dryline in the eastern zones. However, synoptic forcing is not all
that great for tomorrow, as the upper low moves towards the
Northern Plains. A few isolated thunderstorms may develop out
ahead of the dryline during the late afternoon into the early
evening. CAPE and DCAPE values will be around 1000-1500 J/kg in
the east. With these severe parameters in place, an isolated
severe thunderstorm may be possible if storms are able to develop
tomorrow afternoon. A surface cold front will propel across the
Panhandles on Thursday night and will drop temperatures into the
mid 40s across the northwest tomorrow night.

Muscha

&&

.FIRE WEATHER...Thursday afternoon...

Elevated to critical fire weather conditions are possible tomorrow
afternoon. The fire weather threat is highly conditional, as it
will depend upon how much rain areas in the western Panhandles
receive today. Relative humidity values are forecast to drop into
the single digits in the western forecast area tomorrow afternoon.
Winds will be out of the southwest at 20 to 30 mph with higher
gusts. Given the chance for precipitation tonight, have opted to
maintain the Fire Weather Watch for tomorrow afternoon.

Muscha

.LONG TERM...

Overview:
Not a lot going on in the long term except for above
normal temperatures and dry conditions. Most days will be in the
90s. To put this into perspective, last year we only hit 90+ three
times in the entire month of May. This May we have already had 5
days with 90+ (including two 100+ days) in Amarillo. While fire
weather may pop up, confidence is low in determining when/if any
days stand out in particular. Hopefully we can keep getting
rainfall to help us transition out of the fire season.

Further Details:
The mid to upper level pattern will be noted by mostly zonal flow
through this time period. Friday will start off behind a cold
front, and this will likely be the "coolest" day in the forecast.
However, we are still looking at above normal highs in the low 80s
to low 90s for Friday across the Panhandles. Highs in the 90s will
be common thereafter. We will have a couple breezy days--as we
typically do here in the Panhandles--so we will need to keep an
eye on fuels and fire weather concerns, but no threatening fire
weather days stand out at this time. Our focus may end up being
Monday/Tuesday next week as the next potential rain maker. Monday
we have a shortwave that will pass over the Desert Southwest and
our flow turns southwesterly which may provide some large scale
ascent. That said, forecast soundings indicate lapse rates are
generally very weak and the low levels are very dry. This doesn't
bode will for precipitation chances. Additionally, the mean flow
is very weak. Something to keep an eye on. Overall, the next 7
days unfortunately look warm/hot and dry.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  95  53  88  56 /  50   5  10   0   0
Beaver OK                  66  94  55  86  55 /  30   5  10   0   0
Boise City OK              60  90  46  82  48 /  20   0   0   0   0
Borger TX                  67  98  56  90  57 /  40   5  10   0   0
Boys Ranch TX              63  95  50  89  53 /  30   5   5   0   0
Canyon TX                  63  95  53  89  55 /  50   5  10   0   0
Clarendon TX               66  93  58  89  58 /  30  20  20   5   0
Dalhart TX                 58  90  45  84  47 /  20   0   5   0   0
Guymon OK                  65  96  52  87  54 /  40   5   5   0   0
Hereford TX                63  94  51  89  53 /  40   5   5   0   0
Lipscomb TX                67  92  56  87  56 /  20  10  10   0   0
Pampa TX                   65  93  55  87  57 /  40  10  10   0   0
Shamrock TX                67  93  58  90  58 /  20  10  20   5   0
Wellington TX              67  95  60  92  59 /  10  10  20   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Dallam...Deaf Smith...
     Hartley...Moore...Oldham...Sherman.

OK...Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Cimarron...Texas.

&&

5/24
Hazardous weather outlook, May 11, 2:51 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Wed May 11 2022

OKZ001>003-TXZ001>020-317-120800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible during the late afternoon and evening
hours across a majority of the Panhandles. Some of the storms may
become severe with large hail and damaging winds the main
threats. Heavy rain may also cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible again Thursday evening across the
eastern third of the Texas and Oklahoma Panhandles. A few storms
will have the potential to become severe, with large hail and
damaging winds the primary hazards.

Elevated to critical fire weather conditions are possible on
Thursday for the western combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Thursday.

In the hours before

Special weather statement, May 11, 4:50 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Wed May 11 2022

TXZ011-016-112215-
Deaf Smith TX-Oldham TX-
450 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of southwestern Oldham
and north central Deaf Smith Counties through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Adrian, or 18 miles west of Vega, moving northeast at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 10273 3518 10296 3545 10282 3530 10248
TIME...MOT...LOC 2150Z 219DEG 23KT 3526 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:02 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter43 min
May 10, 7:09 PM CDTSevere Thunderstorm Warning Destructive damage threatAMAArmstrong, Randall66 min
May 10, 7:25 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler65 min
May 10, 7:40 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAArmstrong, Carson, Donley, Gray, Hutchinson, Roberts65 min
May 10, 8:12 PM CDTSpecial Weather StatementAMAHansford, Ochiltree33 min
May 10, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACollingsworth, Donley, Gray, Hemphill, Lipscomb, Ochiltree and 2 more93 min
May 10, 10:19 PM CDTSpecial Weather StatementAMACollingsworth26 min
May 10, 11:12 PM CDTSpecial Weather StatementAMAHansford, Lipscomb, Ochiltree, Sherman48 min
May 10, 11:16 PM CDTSpecial Weather StatementAMAHansford, Lipscomb, Ochiltree, Sherman44 min
May 10, 11:51 PM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Roberts and 1 more84 min
May 11, 4:50 PM CDTSpecial Weather StatementAMAOldham25 min
May 11, 5:07 PM CDTSpecial Weather StatementAMAHartley23 min
May 11, 5:16 PM CDTSevere Thunderstorm WarningAMADallam, Hartley59 min
May 11, 5:30 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
May 11, 5:46 PM CDTSpecial Weather StatementAMAOldham29 min
May 11, 6:00 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
May 11, 6:01 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Sherman59 min
May 11, 6:51 PM CDTSpecial Weather StatementAMADeaf Smith39 min
May 10, 9:18 PM CDTSpecial Weather StatementAMABeaver42 min
May 11, 5:26 PM CDTSpecial Weather StatementAMACimarron34 min
May 11, 6:28 PM CDTSevere Thunderstorm Warning Destructive damage threatAMACimarron, Texas41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.